Clonidine & Klonopin

Discussion in 'General Parenting' started by crazymama30, Jun 24, 2008.

  1. crazymama30

    crazymama30 Active Member

    Just curious if anyone out there has difficult child's on one of these medications, and if there are what symptoms did they help with? I need to think of something to help difficult child slow down, he is just getting more and more wound up.
     
  2. Steely

    Steely Active Member

    My difficult child has been on both. He is still on the Clonidine. These 2 medications are completely different.

    Clonidine is actually a blood pressure medication, that has the added benefit of decreasing rage and hyperactivity in some kids. My son was put on Clonidine because his blood pressure was so high, and it turned out to really allow him to get a grip on his outbursts. Some kids have increased mania on Clonidine. When difficult child tried it before he was on Lithium, he became manic as well. However, once he was mores stable on Lithium and Lamictal the low dose of Clonidine really smoothed out the rough edges.

    Klonopin is an anti-anxiety medication, and highly addictive. My son's anxiety was so high they tried using that to help, which it did. However, within a month he was craving it, stealing it, and over dosing on it. I would not recommend this medication except as a limited PRN.
     
  3. OpenWindow

    OpenWindow Active Member

    My difficult child was given clonidine to help him sleep and to help with his evening rages. You could say it helped with both because he was exhausted all the time. He was too tired to get mad, and slept extremely well. His teachers reported that he seemed more tired at school, but was able to get through the day. After about 2 months of him going to sleep most nights by 7 p.m. and the exhaustion not fading, he stopped taking it.
     
  4. 4sumrzn

    4sumrzn New Member

    My difficult child takes Clonidine in the morning & afternoon. It doesn't make her tired, but slows/calms her down a bit!
     
  5. Christy

    Christy New Member

    My son takes very small doses of clonidine. The original dose pf .05 3xs/day caused him to be too tired and very agitated. We have now tapered to .025 2xs/day and it slows him down some so it works fairly well.

    No experience with klonopin.
     
  6. witzend

    witzend Well-Known Member

    My OB/GYN suggested we might try Clonidine to help with Menopause symptoms. I haven't decided yet. I'm giving myself a month without the side effects of the depo provera to think about what my symptoms really are.
     
  7. smallworld

    smallworld Moderator

    My son has been on both Clonidine and Klonopin at various times. He's no longer on either. He took Clonidine to help him sleep, but he tended to have some irritability the next morning. His psychiatrist surmises it gave him a hung-over feeling. He took Klonopin for anxiety, and honestly, it didn't touch him. Either his anxiety was too severe or the dose was too low -- not sure which. Many psychiatrists don't like to keep kids on Klonopin for very long because it's addictive.

    Perhaps a second mood stabilizer or an atypical antipsychotic would help more than Clonidine or Klonopin. Just a thought.
     
  8. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child has been on Clonidine for three years. At first he took it only for sleep. Now he takes smaller amounts during the day to help with ADHD symptoms. It has really been good for him. We didn't know how good until they took him off it in the psychiatric hospital this past March-then we truly saw how much it really was helping.
     
  9. Sara PA

    Sara PA New Member

    My son (are all these comments about boys?) took a fairly low dose of Klonopin. It seemed to help. Then one day he was very upset and took three times his normal dose, an amount that was still within the recommended dosing range. He didn't sleep for 36 hours. We don't know how long he had been getting exactly the opposite effect that we were going for but obviously it wasn't working the way it was suppose to. He eventually crashed and slept 12 hours. When he woke up, he threw away the Klonopin and the Celexa. It's been slowly uphill since then.
     
  10. crazymama30

    crazymama30 Active Member

    Well, we saw psychiatrist today and decided to just wait. Summer is very unstructured, and I work too much so I really cannot add more structure, and husband will not be good about it either. He suggested reducing Lamictal (said it can act like a stime sometimes and maybe we were upping him too much, I have heard that Lamictal can be activating for some) but I am not too keen on that as when we increased it the last time I saw some big positives. I don't think cutting out the Daytrana is the answer (he is on the lowest dose) as he did not have it Sat, Sun, or Mon and man was he wild. We can't increase it, as when we tried that he was to unstable mood wise, was demanding, bossy, tearful, and angry. Bad.

    The comments about Klonopin are scary. husband takes this, and it is a life saver for him. Does not sound like a good medication for kids though. Maybe Clonidine, but for now we will just stay in a holding pattern. I think a lot of it may be that I am just so tired that it is harder to deal with difficult child. I am trying to back off on my work schedule but then my money backs off too, so I can't win for losing.
     
  11. smallworld

    smallworld Moderator

    What do you think is at the root of your difficult child being "wound up"? Anxiety, hypomania, ADHD hyperactivity?
     
  12. crazymama30

    crazymama30 Active Member

    I really don't know at this point. It could be just the fact that it is summer time. It is so hard to try to separate every thing. I think he has some anxiety that may need to be addressed. The main problem we have is difficult child just won't "drop" things for lack of a better term. He just cannot let things go.
     
  13. totoro

    totoro Mom? What's a GFG?

    Clonidine was not great for K. But this was during her last psychiatrist's Merry go Round of medications... too quickly starting and stopping them. It agitated her and wound her up. (A girl on it Sara!)
     
Loading...